Gold Member Badge
0

Notifications

  • You're all caught up!

How to Stop Nausea Caused By Birth Control

by  ERICA ROTH
author image Erica Roth
I have written many pages for eHow and Livestrong through other freelancing opportunities and would be happy to work on those sites as well as other Demand Studios projects.
How to Stop Nausea Caused By Birth Control
If your birth control makes you feel nauseated, it might not be the right type for you. Photo Credit: Ridofranz/iStock/GettyImages

Hormonal birth control, whether it comes in the form of a pill, a patch or a ring, delivers a steady dose of estrogen and progesterone to a women's body to prevent ovulation.

Video of the Day

However, that estrogen can wreak havoc on a woman's stomach, leaving her feeling nauseated. This is most common within the first two to three months of taking hormonal birth control.

There are steps you can take to avoid nausea, though it might be a good idea to talk to your doctor about whether the type of birth control you're taking is the right option for you.

Remember, if you vomit within two hours of taking your birth control pill, you should treat the situation like you missed taking it entirely and take extra precautions to prevent pregnancy.

Read more: Can You Get Pregnant If You Are on Birth Control?

Avoid an Empty Stomach

The estrogen in the birth control can interact with the acid in your stomach, causing a nauseated feeling. Eat a light snack such as crackers or a piece of fruit when you take your birth control or time it so you take the pill with a meal. Additionally, you can take an antacid 30 minutes before you take the pill to help calm your stomach.

Soothe With Traditional Foods

What would you eat if your stomach hurt for any other reason? If it works for a standard feeling of queasiness, it might help here. Try sipping on ginger tea or sucking on a hard ginger candy or eating light meals of dry toast or chicken soup. Avoid foods that are greasy or fried, as they are only likely to make the nausea feel worse.

Give It Time

Wait it out if your nausea is only intermittent and mild. Usually within a few weeks of beginning a particular hormonal birth control method, your body adjusts to the hormone levels and the nausea will go away. However, if the nausea is ongoing, it's time to see your doctor.

Try a Different Brand

Experiment with different brands of pills or patches if your nausea is severe. Birth control patches generally deliver more estrogen to your system than pills, which can increase your discomfort. Speak to your gynecologist about switching to an oral contraceptive that contains a low dose of estrogen. Lower-estrogen pills still protect against pregnancy and may not make you feel sick.

Read more: Which Form of Birth Control Is Right for You?

LiveStrong Calorie Tracker
Lose Weight. Feel Great! Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

Demand Media